Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Shreveport, LA

April 24, 2002McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2002, 6:44 PM CDT for McCurtain County, Oklahoma. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 6:44 PM CDT (23:44 UTC)
Expired
Apr 24, 2002, 7:45 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:05 PM CDTHail 1Broken Bow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 242344
SVRSHV
OKC089-250045-
/NEW.KSHV.SV.W.0123.242341-250045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 641 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BROKEN BOW...
  OR ABOUT 10 MILES NORTHWEST OF IDABEL...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF BROKEN BOW AT AT 655 PM CDT
  AND NEAR IDABEL AT 710 PM CDT
  
THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND A HALF INCHE
IN DIAMTER AND STRONG DAMAGING WINDS TO 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 745 PM CDT.

LAT...LON 3404 9501 3391 9486 3428 9434 3447 9457

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:20 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 24, 1:20 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
120 PM CDT WED APR 24 2002

COLD FRONT STILL MAKING ITS WAY THRU CENTRAL OK. ETA PROJECTING LI
VALUES OF -9 ACROSS SW AR AT 0Z THU JUST IN ADVANCE OF FRONT. STILL
EXPECT A SCATTERED THUNDERSTORM EVENT THIS EVENING...BUT MOISTURE
WILL REMAIN QUITE MARGINAL IN LOW LEVEL SW FLOW. SHORT WAVE ENERGY
WILL BRING SOME OVERRUNNING SHOWERS BACK INTO EAST TX BY THURSDAY
AFTERNOON. EXPECT RAIN CHANCES TO DIMINISH SOMEWHAT OVER THE WEEKEND
AS RIDGING OVER GULF WILL INCREASE A SW FLOW REGIME...ANGLING SHORT
WAVE ENERGY ACROSS NORTHERN EXTENTS OF AREA. WILL KEEP AT LEAST
SLIGHT CHANCE IN NORTH SECTIONS THRU WEEKEND AS UPPER LOW DROPPING
SOUTH INTO CA WILL KEEP PIECES OF ENERGY ROTATING THRU ITS BASE.

SHV 62/76/55/74  4135
MLU 64/77/54/75  4124
TXK 58/75/52/73  3136
TYR 60/75/57/74  4243
LFK 65/80/59/77  3432

VII

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningSHVMcCurtain59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.